Peripheral neuropathies from chemotherapeutics and targeted agents: Diagnosis, treatment, and prevention

Wolfgang Grisold, Guido Cavaletti, Anthony J. Windebank

Research output: Contribution to journalArticle

236 Scopus citations

Abstract

Peripheral neuropathies induced by chemotherapy (CIPN) are an increasingly frequent problem. Contrary to hematologic adverse effects, which can be treated with hematopoetic growth factors, neither prophylaxis nor specific treatment is available, and only symptomatic treatment can be offered. Neurotoxic drugs are becoming a major dose-limiting factor. The epidemiology is still unclear. Several drug-dependent pathogenetic mechanisms exist. CIPN are predominately sensory, length-dependent neuropathies that develop after a typical cumulative dose. Usually, the appearance of CIPN is dose dependent, although in at least 2 drugs (oxaliplatin and taxanes), immediate toxic effects occur. The most frequent substances causing CIPN are platin compounds, vinka alkaloids, taxanes, and bortezomib and thalidomide. The role of synergistic neurotoxicity caused by previously given chemotherapies and concomitant chemotherapies and the role pre-existent neuropathy on the development of a CIPN is not clear. As the number of long-term cancer survivors increases and a new focus on long-term effects of chemotherapy-induced neuropathies emerge, concepts of rehabilitation need to be implemented to improve the patients' functions and quality of life.

Original languageEnglish (US)
Pages (from-to)iv45-iv54
JournalNeuro-oncology
Volume14
Issue numberSUPPL.4
DOIs
StatePublished - Sep 1 2012

    Fingerprint

Keywords

  • cancer treatment
  • chemotherapy induced neuropathy
  • long-term effects
  • neurotoxicity

ASJC Scopus subject areas

  • Oncology
  • Clinical Neurology
  • Cancer Research

Cite this